Grasshopper numbers had gotten to such levels in Jeri and Jack Ogborn’s rose garden last June he drew his weapon of choice from storage – dimethoate, an organophosphorus insecticide.
The grasshoppers later just about got their revenge.
Ogborn wound up having a weirdly out of body experience and his wife, Jeri, wondering whether she should call 911. The Torrington couple looks back on the events of June 2020 with some humor now. They didn’t then.
Ogborn doesn’t remember when he purchased the large container of dimethoate, a systemic insecticide. “You don’t need very much of it,” said Ogborn, who celebrated his 85th birthday in January. “Every year I decided to spray because the grasshoppers were just devouring our rose garden and everything else. So it really worked on grasshoppers.”
So he sprayed last June. “Incidentally, when I bought the spray I also bought a very nice mask that had breathing filters on each side,” he said. “It was quite nice. But it was really hot that day, so I never wore it.”
Ogborn sprayed the yard, keeping the wind to his back. Then, “I came in the garage when I finished. That’s when the funny stuff started. It was weird.”
He evidently decided to take his clothing off since they might have some of the spray on them. “That’s about the last thing I recall,” he said. “I came into the house and my wife asked, ‘Why are you naked?’”
He had no answer.
“I said I don’t remember. I don’t know why I’m naked, but I’m naked for a reason. I can’t tell you exactly what that is.”
Jeri remembers asking what he had been doing, and Jack answered he had been in the weeds. “I asked why, and he did not know,” she recalls.
“He was,” she paused. “It was really weird. When he would try to say a word or name an object, it was not the right word and he knew it was not the right word but he couldn’t say what he wanted to say.”
Jeri initially thought he had had a heat stroke and had him lie down on a couch.
“It was like I was kind of in another body,” said Jack. “Not another place because I was familiar with the place, but it just didn’t seem like me. I was getting questions and my answers were ‘I don’t know, I just don’t know.’”
Dimethoate is absorbed from the gastrointestinal tract, the lungs and through the skin, according to the Centers for Disease Control and Prevention. The pesticide degrades with a half-life of approximately two to four days, based on soil conditions.
If one suspects poisoning, read the label to find out what the recommended course of treatment should be, said Jeff Edwards, University of Wyoming Extension pesticide safety education program coordinator.
“If the person is unconscious, call 911 and tell them that there has been a suspected poisoning with a pesticide and supply the trade and chemical names of the product,” he said. “If the individual is transported to the hospital, the label and Safety Data Sheet should also go with them - give this information to the healthcare workers.”
Jack took a shower after his couch rest. “That helped a great deal,” said Jeri.
He recalls the absence of his ability to talk. “I think it just wiped out part of your brain that is very important for communicating,” he said.
Several days would pass before he felt normal but a couple more weeks would pass until he could really feel good.
“It took a long time to get a total memory back, and it was scary,” he said.
Edwards recommends disposing of old pesticides. He suggested that pesticides one is unsure of be taken to toxic waste collection days; there are certain weed and pest districts in the state that have toxic waste collection days, usually in the fall. Also, check with your local landfill as they may accept toxic waste at certain times of the year. Edwards recommends contacting them to find out if this service is available in your area
There is a moral to the Ogborns’ story.
“Always read, understand and follow the entire label – including the bits on first aid and disposal of containers,” said Edwards.
UW Extension provides pesticide safety education information at https://uwyoextension.org/psep.